Journal d’Analyse Mathématique

, Volume 98, Issue 1, pp 221–247 | Cite as

Operators with smooth functional calculi

  • Mats AnderssonEmail author
  • H⇘kan Samuelsson
  • Sebastian Sandberg


We introduce a class of (tuples of commuting) unbounded operators on a Banach space, admitting smooth functional calculi, which contains all operators of Helffer-Sjöstrand type and is closed under the action of smooth proper mappings. Moreover, the class is closed under tensor product of commuting operators. In general, and operator in this class has no resolvent in the usual sense, so the spectrum must be defined in terms of the functional calculus. We also consider invariant subspaces and spectral decompositions.


Tensor Product Compact Support Spectral Decomposition Functional Calculus Continuous Extension 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    E. Albrecht,Funktionalkalküle in mehreren Veränderlichen für stetige lineare Operatoren auf Banachräumen, Manuscripta Math.14 (1974), 1–40.zbMATHCrossRefMathSciNetGoogle Scholar
  2. [2]
    M. Andersson,(Ultra)differentiable functional calculus and current extension of the resolvent mapping, Ann. Inst. Fourier53(2003), 903–926.zbMATHMathSciNetGoogle Scholar
  3. [3]
    M. Andersson and B. Berndtsson,Non-holomorphic functional calculus for commuting operators with real spectrum, Ann. Scuola Norm. Sup. Pisa1 (2002), 925–955.zbMATHMathSciNetGoogle Scholar
  4. [4]
    M. Andersson, H. Samuelsson and S. Sandberg,Operators with smooth functional calculi, Gothenburg (2004), Preprint.Google Scholar
  5. [5]
    M. Andersson and J. Sjöstrand,Functional caclulus for non-commuting operators with real spectra via an iterated Cauchy formula, J. Funct. Anal.210 (2004), 341–375.zbMATHCrossRefMathSciNetGoogle Scholar
  6. [6]
    A. Beurling,On quasianalyticity and General Distributions, Lecture notes, Stanford (1961).Google Scholar
  7. [7]
    M. Dimassi and J. Sjöstrand,Spectral Asymptotics in the Semi-classical Limit, Cambridge Univ. Press, Cambridge, 1999.zbMATHGoogle Scholar
  8. [8]
    B. Droste, Extension of analytic functional calculus mappings and duality by\(\bar \partial \) forms with growth, Math. Ann.261 (1982), 185–200.zbMATHCrossRefMathSciNetGoogle Scholar
  9. [9]
    E. M. Dynkin,An operator calculus based on the Cauchy-Green formula, (Russian), Investigations on linear operators and the theory of functions, III, Zap. Nauv en. Sem. Leningrad. Otdel. Mat. Inst. Steklov. (LOMI)30 (1972), 33–39.MathSciNetGoogle Scholar
  10. [10]
    J. Eschmeier and M. Putinar,Spectral Decompositions and Analytic Sheaves, Clarendon Press, Oxford, 1996.zbMATHGoogle Scholar
  11. [11]
    L. ehrenpreis,Fourier Analysis in Several Complex Variables, Wiley-Interscience, New Yori-London-Sydney, 1970.zbMATHGoogle Scholar
  12. [12]
    B. Helffer and J. Sjöstrand,Equation de Schrödinger avec champ magnétique et équation de Harper, Springer Lecture Notes in Physics345 (1989), 118–197.Google Scholar
  13. [13]
    L. Hörmander,The Analysis of Linear Partial Differential Operators, I–IV, Springer-Verlag, New-York, 1983–1985.Google Scholar
  14. [14]
    E.-J. Iona§cu and F.-H. Vasilescu,Joint spectral properties for permutable linear transformations, J. Reine Angew. Math.426 (1992), 23–45.MathSciNetGoogle Scholar
  15. [15]
    A. McIntosh and A. Pryde,A functional calculus for several commuting operators, Indiana Univ. Math. J.36 (1987), 421–439.zbMATHCrossRefMathSciNetGoogle Scholar
  16. [16]
    V. E. Nazaikinskii, V. E. Shatalov and B. Yu. Sternin,Methods of noncommutative analysis, de Gruyter, Berlin, New York, 1996.Google Scholar
  17. [17]
    V. P. Palamodov,Linear Differential Operators with Constant Coefficients, Springer-Verlag, New York-Berlin 1970.zbMATHGoogle Scholar
  18. [18]
    H. Samuelsson,Multidimensional Cayley transforms and tuples of unbounded operators, J. Operator Theory, to appear.Google Scholar
  19. [19]
    S. Sandberg,On non-holomorphic functional calculus for commuting operators, Math. Scand.93 (2003), 109–135.zbMATHMathSciNetGoogle Scholar
  20. [20]
    K. Schmüdgen,On commuting unbounded self-adjoint operators I, Acta Sci. Math.47 (1984), 131–146.zbMATHGoogle Scholar
  21. [21]
    K. Schmüdgen,On commuting unbounded self-adjoint operators III, Manuscripta Math.54 (1985), 221–247.CrossRefMathSciNetGoogle Scholar
  22. [22]
    K. Schmüdgen,On commuting unbounded self-adjoint operators IV, Math. Nachr.125 (1986), 83–102.zbMATHCrossRefMathSciNetGoogle Scholar
  23. [23]
    K. Schmüdgen and J. Friedrich,On commuting unbounded self-adjoint operators II, J. Integral Equ. and Operator Theory7 (1984), 815–867.zbMATHCrossRefGoogle Scholar
  24. [24]
    J. L. Taylor,A joint spectrum for several commuting operators, J. Funct. Anal.6 (1970), 172–191.zbMATHCrossRefGoogle Scholar
  25. [25]
    F-H Vasilescu,Analytic Functional Calculus and Spectral Decomposition, Kluwer Acad. Publ., Dundrecht, 1982.Google Scholar
  26. [26]
    F-H Vasilescu,Joint spectral properties for pairs of permutable selfadjoint transformations, inLinear Operators in Function Spaces (Timi§oara, 1988), Oper. Theory Adv. Appl.43, Birkhäuser, Basel (1990), 313–321.Google Scholar
  27. [27]
    F-H Vasilescu,Quaternionic Cayley transform, J. Funct. Anal.164 (1999), 134–162.zbMATHCrossRefMathSciNetGoogle Scholar

Copyright information

© The Hebrew University Magnes Press 2006

Authors and Affiliations

  • Mats Andersson
    • 1
    Email author
  • H⇘kan Samuelsson
    • 1
  • Sebastian Sandberg
    • 1
  1. 1.Department of MathematicsChalmers University of Technology and the University of GöteborgGöteborgSweden

Personalised recommendations